Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Does Neurontin effect results of ENG/NCV testing?

Posted by Carol D on 10/24/02 at 11:16 (098231)

Does anyone know if the use of neurontin will obscure or impact the results of an EMG/NCV tests? I am scheduled for such a test and am currently taking 2100 mg of neurontin per day, as well as amitryptilene and alleve. I am considering discontinuing meds prior to the test. I have had the test once before and the results did not reveal anything. Thanks for any ideas anyone has to offer.

Re: Does Neurontin effect results of ENG/NCV testing?

Carol D on 10/24/02 at 11:17 (098233)

OOps, I posted twice. Sorry. Carol

Re: Good Question

Sharon W on 10/24/02 at 12:10 (098237)

Carol,

It is a good question whether Neurontin will affect EMG/NCV tests -- one I cannot answer. I hope one of the doctors will help you with that one.

But Neurontin is an anti-seizure medicine. So PLEASE, don't stop taking Neurontin abruptly! That could cause you to have seizures!! Neurontin is one of those drugs that should always be decreased GRADUALLY, and should never be stopped all at once.

You should contact the office of whoever prescribed the Neurtontin for you, explain about the tests you will be having, and have them tell you what to do.

Sharon

Re: Does Neurontin effect results of ENG/NCV testing?

wendyn on 10/24/02 at 13:11 (098248)

I'm not a doctor - I don't believe there's anything in the drugs that could improve or cloud your nerve conduction test results. I'm with Carol on the suggestion to contact your doctor before discontinuing the meds.

Re: Does Neurontin effect results of ENG/NCV testing?

elliott on 10/24/02 at 15:05 (098258)

I would say No. Neurontin just makes you feel better (if you're lucky), whereas the EMG/NCV tests for slowing in nerve conductivity or range of muscle motion, which shouldn't change.

OTOH, there's another kind of nerve conduction test, QST, an essentially painless alternative to NCV (its efficacy as compared to NCV is still being hotly debated) which is patient-driven to detect sensory loss. It is sort of similar to a feather slowly moving toward your foot, and when you feel it, you click a button. If you delay in clicking (due to sensory loss), then nerve impingement is suspected. Perhaps that machine is affected by pain-killing medicine since it is patient-driven. It would be best to ask the doc.

[]

Re: Does Neurontin effect results of ENG/NCV testing?

Carol D. on 10/25/02 at 09:38 (098326)

Thanks to all for your comments. I did ask the MD who is giving the test and he says that Neurontin will not interfere with getting accurate results. Carol D

Re: Does Neurontin effect results of ENG/NCV testing?

Ed Davis, DPM on 10/25/02 at 23:00 (098370)

Not to the best of my knowledge.
Ed

Re: Does Neurontin effect results of ENG/NCV testing?

stephanie on 10/28/02 at 08:09 (098473)

How did your NCV test turn out? I am having the same test today. I am on neurontin 800 mg a day. I read these message boards and there are so many other people with PF that are taking a much higher dose of neurontin. My doctor has never mentioned raising the dose. I had a NCV test done back in April on my Left foot because it was numb in some areas and the results didn't show I had a problem. The numbness went away in 2 months. I hope today sheds some light on why I still have pain after surgeries, 10 months ago for PF. Please respond soon. Thaks

Re: Does Neurontin effect results of ENG/NCV testing?

Carol D on 10/24/02 at 11:17 (098233)

OOps, I posted twice. Sorry. Carol

Re: Good Question

Sharon W on 10/24/02 at 12:10 (098237)

Carol,

It is a good question whether Neurontin will affect EMG/NCV tests -- one I cannot answer. I hope one of the doctors will help you with that one.

But Neurontin is an anti-seizure medicine. So PLEASE, don't stop taking Neurontin abruptly! That could cause you to have seizures!! Neurontin is one of those drugs that should always be decreased GRADUALLY, and should never be stopped all at once.

You should contact the office of whoever prescribed the Neurtontin for you, explain about the tests you will be having, and have them tell you what to do.

Sharon

Re: Does Neurontin effect results of ENG/NCV testing?

wendyn on 10/24/02 at 13:11 (098248)

I'm not a doctor - I don't believe there's anything in the drugs that could improve or cloud your nerve conduction test results. I'm with Carol on the suggestion to contact your doctor before discontinuing the meds.

Re: Does Neurontin effect results of ENG/NCV testing?

elliott on 10/24/02 at 15:05 (098258)

I would say No. Neurontin just makes you feel better (if you're lucky), whereas the EMG/NCV tests for slowing in nerve conductivity or range of muscle motion, which shouldn't change.

OTOH, there's another kind of nerve conduction test, QST, an essentially painless alternative to NCV (its efficacy as compared to NCV is still being hotly debated) which is patient-driven to detect sensory loss. It is sort of similar to a feather slowly moving toward your foot, and when you feel it, you click a button. If you delay in clicking (due to sensory loss), then nerve impingement is suspected. Perhaps that machine is affected by pain-killing medicine since it is patient-driven. It would be best to ask the doc.

[]

Re: Does Neurontin effect results of ENG/NCV testing?

Carol D. on 10/25/02 at 09:38 (098326)

Thanks to all for your comments. I did ask the MD who is giving the test and he says that Neurontin will not interfere with getting accurate results. Carol D

Re: Does Neurontin effect results of ENG/NCV testing?

Ed Davis, DPM on 10/25/02 at 23:00 (098370)

Not to the best of my knowledge.
Ed

Re: Does Neurontin effect results of ENG/NCV testing?

stephanie on 10/28/02 at 08:09 (098473)

How did your NCV test turn out? I am having the same test today. I am on neurontin 800 mg a day. I read these message boards and there are so many other people with PF that are taking a much higher dose of neurontin. My doctor has never mentioned raising the dose. I had a NCV test done back in April on my Left foot because it was numb in some areas and the results didn't show I had a problem. The numbness went away in 2 months. I hope today sheds some light on why I still have pain after surgeries, 10 months ago for PF. Please respond soon. Thaks